Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 10, NWS Honolulu, HI

February 24, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 24, 2016, 7:02 AM HST for Hawaii County, Hawaii. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2016, 7:02 AM HST (17:02 UTC)
Expired
Feb 24, 2016, 9:57 PM HST
In force
15 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 5.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WWHW70 PHFO 241702
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
702 AM HST WED FEB 24 2016

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.STRONG AND GUSTY WINDS CAN BE EXPECTED THROUGH TONIGHT OVER THE
HIGH SUMMITS ON THE BIG ISLAND.

HIZ028-250615-
/O.NEW.PHFO.WI.Y.0010.160224T1702Z-160225T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
702 AM HST WED FEB 24 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* TIMING...THROUGH 6 AM HST THURSDAY.

* WINDS...WEST WINDS 30 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED
  WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE
  EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTREME CAUTION.

&&


$$

BURKE
2 follow-up statements
736 
WWHW70 PHFO 250131
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST WED FEB 24 2016

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.STRONG AND GUSTY WINDS CAN BE EXPECTED THROUGH TONIGHT OVER THE
HIGH SUMMITS ON THE BIG ISLAND.

HIZ028-251445-
/O.CON.PHFO.WI.Y.0010.000000T0000Z-160225T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
331 PM HST WED FEB 24 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* TIMING...THROUGH 6 AM HST THURSDAY.

* WINDS...WEST WINDS 30 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED 
  WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE 
  EXPECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTREME CAUTION.

&&

$$

BURKE
808 
WWHW70 PHFO 250757
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
957 PM HST WED FEB 24 2016

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

.STRONG AND GUSTY WINDS CAN BE EXPECTED THROUGH TONIGHT OVER THE
HIGH SUMMITS ON THE BIG ISLAND.

HIZ028-251600-
/O.UPG.PHFO.WI.Y.0010.000000T0000Z-160225T1600Z/
/O.NEW.PHFO.HW.W.0003.160225T0757Z-160225T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
957 PM HST WED FEB 24 2016

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...THROUGH 6 AM HST THURSDAY.

* WINDS...WEST WINDS 40 TO 60 MPH WITH GUSTS TO 75 MPH.

* IMPACTS...A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED
  WINDS OF AT LEAST 56 MPH...OR GUSTS OF AT LEAST 66 MPH...ARE
  EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTREME CAUTION.

&&

$$
POWELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 24, 7:01 AM HST, 1 minute earlier.

Area forecast discussion, Feb 24, 7:01 AM HST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
701 AM HST WED FEB 24 2016

.UPDATE...
WINDS OVER THE BIG ISLAND SUMMITS HAVE INCREASED TO ADVISORY
LEVELS DUE TO A TROUGH OF LOW PRESSURE PASSING BY NORTH OF THE
STATE. THUS A WIND ADVISORY HAS BEEN ISSUED THROUGH TONIGHT.

&&

.SYNOPSIS...
A VERY LARGE NORTHWEST SWELL WILL BEGIN TO ARRIVE LATE TODAY AND
PEAK THURSDAY. A SURFACE RIDGE NEAR THE ISLANDS WILL KEEP WINDS
LIGHT AND OUR WEATHER RATHER DRY THROUGH TODAY. A HIGH BUILDING
NORTH OF THE AREA ON THURSDAY WILL BRING A COUPLE OF DAYS OF
MODERATE TRADE WINDS. THE TRADES WILL PUSH SHOWERS FROM A COUPLE
OF OLD FRONTS OVER WINDWARD AREAS THROUGH THE WEEKEND. A NEW FRONT
WILL MOVE OVER THE ISLANDS EARLY NEXT WEEK.

&&

.PREV DISCUSSION.../ISSUED 427 AM HST WED FEB 24 2016/

AN EAST TO WEST SURFACE RIDGE REMAINS OVER US...BRINGING LIGHT
WINDS AND STABLE CONDITIONS. OVERNIGHT SOUNDINGS SHOWED STRONG
TEMPERATURE INVERSIONS NEAR 5200 FEET AT LIHUE AND 6800 FEET AT
HILO. STABLE LOW CLOUDS CONTINUE TO COVER SIGNIFICANT AREAS OF THE
ISLANDS...BUT RADAR SHOWS ONLY ISOLATED TO SCATTERED LIGHT
SHOWERS ARE OCCURRING...MAINLY OVER LOCAL WATERS AROUND OAHU AND
MOLOKAI. THE RIDGE WILL MAINTAIN LIGHT WINDS AND MOSTLY DRY
WEATHER THROUGH THIS EVENING.

A HIGH FAR NORTHWEST OF KAUAI WILL MOVE SOUTHEAST...PRECEDED BY A
SHEAR LINE. BY THIS EVENING THIS HIGH WILL BE ABOUT 600 MILES
NORTHWEST OF KAUAI AND TRADE WINDS DRIVEN BY THE HIGH ALONG THE
SHEAR LINE WILL SPREAD OVER THE ISLANDS. STARTING ON
THURSDAY...REMNANTS OF THE OLD FRONT THAT MOVED THROUGH THE
ISLANDS LAST WEEKEND WILL SPREAD BACK OVER THE BIG ISLAND AND MAUI
COUNTY AND REMNANTS OF THE SHEAR LINE WILL SPREAD OVER KAUAI.
SHOWERS WILL INCREASE...ESPECIALLY OVER WINDWARD AREAS...BUT THE
ATMOSPHERE WILL REMAIN TOO STABLE FOR EXCESSIVE RAINFALL.

DRIER WEATHER AND LIGHT WINDS WILL RETURN BY SUNDAY AS A RIDGE
REBUILDS OVER THE ISLANDS. ANOTHER FRONT MAY MOVE OVER THE ISLANDS
FROM THE NORTHWEST NEXT TUESDAY.

&&

AVIATION...
AN AREA OF LOW CLOUDS IS COVERING MOST OF THE HAWAIIAN ISLANDS THIS
HOUR WITH SOME EMBEDDED SHOWERS. THE PREVAILING CEILING WITH THE LOW
CLOUDS IS ABOVE MVFR CRITERIA...HOWEVER...BETWEEN 4 AND 6K FEET.
WE ANTICIPATE THESE CLOUDS AND SHOWERS WILL GRADUALLY DISSIPATE
DURING THE COURSE OF THE MORNING HOURS. DO EXPECT BRIEF MVFR
CEILINGS IN THESE SHOWERS. VIS MAY NOT BE AN ISSUE BASED ON THE
RADAR RETURNS WHICH ARE MAINLY LIGHT IN INTENSITY. NO AIRMETS ARE
CURRENTLY POSTED AND NONE ARE EXPECTED TO 04Z.

&&

.MARINE...
A HIGH SURF WARNING REMAINS UP AS FORERUNNERS FROM A NEW VERY
LARGE SWELL ARE FORECAST TO REACH KAUAI AS EARLY AS THIS MORNING.
THE NEW SWELL WILL BE FROM A MORE WESTERLY DIRECTION THAN THE
PREVIOUS ONE...AND IS LIKELY TO HAVE LESS IMPACT IN AREAS SUCH AS
THE WINDWARD SIDE OF THE BIG ISLAND BUT MIGHT PRODUCE BIGGER SURF
ALONG THE KONA SIDE. WE WILL LEAVE THE WARNING AND ADVISORY UP
FOR MOST AREAS SINCE THE NEW SWELL WILL BE ARRIVING SOON.

WINDS WILL REMAIN BELOW SMALL-CRAFT-ADVISORY...SCA...LEVELS
THROUGH TOMORROW NIGHT BUT A SCA WILL REMAIN UP DUE TO THE
ELEVATED SEAS AND A MARINE WEATHER STATEMENT WILL REMAIN UP
FOR MAUI AND THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST FRIDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST.

HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR MAUI LEEWARD WEST-
KONA-KOHALA.

WIND ADVISORY UNTIL 6 AM HST THURSDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST FRIDAY FOR ALL HAWAIIAN
WATERS EXCEPT MAALAEA BAY-

&&

UPDATE...BURKE
SYNOPSIS/PREV DISCUSSION/MARINE...POWELL
AVIATION...LAU

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.